Alert archive / Maine / Flash Flood Warnings in 2024
Flash Flood Warning 21, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Jul 31, 2024, 2:39 PM EDT for Cumberland County, Oxford County, Maine; Carroll County, New Hampshire. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2024, 2:39 PM EDT (18:39 UTC)
- Expired
- Jul 31, 2024, 5:14 PM EDT
- In force
- 3 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cumberland County, ME, Oxford County, ME, Carroll County, NH
The radar
The Portland,ME radar (KGYX), 57 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 2:40 PM EDT | RAIN 1.9 | Waterford, ME | Mesonet station FW4657 Waterford. 3-hr rain total. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 233 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
433
WGUS51 KGYX 311839
FFWGYX
MEC005-017-NHC003-312200-
/O.NEW.KGYX.FF.W.0021.240731T1839Z-240731T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
239 PM EDT Wed Jul 31 2024
The National Weather Service in Gray has issued a
* Flash Flood Warning for...
Northwestern Cumberland County in southwestern Maine...
Southern Oxford County in western Maine...
Central Carroll County in northern New Hampshire...
* Until 600 PM EDT.
* At 239 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1.5 and 2.5 inches of rain have fallen. Additional rainfall
amounts of 1 to 2 inches are possible in the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Conway, Bridgton, Fryeburg, Bethel, Rumford, Ossipee,
Moultonborough, Dixfield, Effingham and Canton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4364 7129 4371 7143 4385 7135 4404 7127
4414 7117 4426 7101 4429 7097 4442 7091
4448 7077 4459 7048 4455 7032 4450 7029
4438 7032 4415 7060 4408 7068 4400 7079
4384 7099 4373 7113
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Combs1 follow-up statement
007
WGUS71 KGYX 312114
FFSGYX
Flash Flood Statement
National Weather Service Gray ME
514 PM EDT Wed Jul 31 2024
MEC005-017-NHC003-312124-
/O.CAN.KGYX.FF.W.0021.000000T0000Z-240731T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland ME-Oxford ME-Carroll NH-
514 PM EDT Wed Jul 31 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN CUMBERLAND,
SOUTHERN OXFORD AND CENTRAL CARROLL COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM EDT Thursday for a
portion of northern New Hampshire.
&&
LAT...LON 4364 7129 4371 7143 4385 7135 4404 7127
4414 7117 4426 7101 4429 7097 4442 7091
4448 7077 4459 7048 4455 7032 4450 7029
4438 7032 4415 7060 4408 7068 4400 7079
4384 7099 4373 7113
$$
SJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 10:45 AM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 31, 10:45 AM EDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1045 AM EDT Wed Jul 31 2024
.SYNOPSIS...
Low pressure approaches the region today bringing widespread
showers and thunderstorms. Rain chances diminish for Thursday
and Friday but it will remain warm and humid across the region.
Another frontal system will approach the region this weekend
with additional chances for showers and storms.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1045 AM Update...Filtered sunshine has allowed temperatures
across portions of southern NH and SW Maine to warm a few
degrees warmer than forecast and have updated T/Tds to account
for these trends. There have been no significant changes noted
in the incoming 12Z guidance with respect to the heavy rain
threat this afternoon and have only made minor tweaks to PoPs
and QPF based on the latest guidance. The 12Z KGYX sounding did
measure a PWAT of 1.96 inches and latest RAP analysis does show
MU CAPE approaching 2000 J/kg across NH so the atmosphere is
primed for heavy rainfall rates that could produce 1 inch in 15
minutes. Showers are starting to blossom across Mass and
southern NH with repeating rounds of showers and thunderstorms
being the driver of the flood threat.
6:45am Update... A quick update to POPs to account for the
shower activity starting to move into southern NH. Otherwise, no
notable changes for today's forecast.
Previous...
A downturn in the heat is in store for today as highs range
seasonably from the mid 70s to mid 80s. However, the humidity
will be high as dew points rise into the low 70s, so it will
remain far from a comfortable day. Showers and thunderstorms are
expected today as a weak area of low pressure brings moisture
along an approaching cold front today.
Scattered showers begin to reach southern areas during the
morning hours, and then expand across most of the interior by
the afternoon. Several rounds of heavier showers and storms are
expected today, with the best chance for the most frequent
storms across northern New Hampshire and the higher terrain.
With a moist southerly flow, the southern slopes stand the best
chance to see the highest rainfall totals today. A flood watch
remains in effect for these areas, which also saw the most
rainfall and preconditioning from the storms early yesterday. A
widespread 1-2 inches of rain is expected on average through the
flood watch area, but in reality the rainfall will be
localized, with some of heaviest locations having the chance to
see over 3 inches of rainfall today. Exactly where will remain
in question until the storms form, but the higher terrain in New
Hampshire looks to be the most likely location. The mountains
of western Maine also are likely to break into some of the
higher amounts, but overall have been drier over the last few
days, so flooding is less of a concern in these areas. The
coastline does see some scattered showers and storms today, but
with a cooler flow off the water they are not expected to be as
expansive in coverage.
A few gusty storms can't be ruled out either today, but overall
the heavy rainfall threat looks to be the main concern for
today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Showers and storms continue to move northeastward with the
approaching cold front through the evening hours, with most of
the storms moving through by midnight. Lingering scattered
showers continue through the overnight hours before the front
clears the area, but look to be minimal in coverage and
intensity. Patchy fog develops across the area tonight as the
moist airmass lingers.
Temps rebound tomorrow as sunshine and westerly flow returns.
Downsloping helps to warm areas outside of the mountains into
the upper 80s to low 90s all the way to the coastline. Heat
indices also rise into the low to mid 90s by tomorrow
afternoon. The higher terrain sees highs mostly in the low 80s.
The upper level low remains just north of New England tomorrow,
so pop up afternoon showers and storms are likely again tomorrow
afternoon, with the greatest coverage across the higher terrain
and northern areas. Any storms tomorrow look to be progressive
and unlikely to pose a flood threat, but could still contain
some gusty winds. They would also be brief, with mainly sunny
conditions expected otherwise.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A frontal system will be exiting the region Thursday morning
with a short wave trough axis crossing Thursday afternoon. Weak
high pressure brings mostly dry conditions for Friday. A short
wave over the Great Lakes will slide southeast towards the Mid
Atlantic this weekend while an upper low over Hudson Bay shifts
southeast. This setup will allow for a resurgence of deep
moisture into the Northeast over the weekend with another
frontal system or series of frontal systems crossing into early
next week. Drier air starts to work into the region late Monday
into Tuesday as high pressure builds in from the northwest.
Thursday will be warm and humid despite the passage of a cold
front Thursday morning. Surface dewpoints will be in the upper
60s to low 70s while drier air aloft will allow for partly sunny
skies. Sunshine will lead to temperatures rising into the upper
80s to low 90s with heat indices approaching the mid 90s along
the coastal plain. Sources of lift will be lacking, while ample
instability will bring chances for showers and thunderstorms
during the afternoon. Friday will feature warm and humid
conditions under partly sunny skies as weak high pressure
crosses the area. Temperatures in the upper 80s to low 90s with
dewpoints near 70F will again bring heat indices close to the
mid 90s along the coastal plain.
Chances for showers and storms increase over the weekend as
deep moisture increases with a trough sliding south of New
England. The 12Z model suite suggests the best forcing for
ascent will remain south and west of the forecast area Saturday.
This could lead to Saturday being mostly dry in the morning
with PoPs in the 30 to 50 percent range during the afternoon.
Better forcing moves into New England Sunday with models
suggesting a more organized frontal system will cross the
region. Ensembles also show high probabilities of PWATs greater
than 1.5 inches Sunday so this will be next day to watch for
potential heavy rainfall. The presence of more clouds and
showers this weekend will knock back highs while it will remain
oppressively humid with dewpoints in the 70s. The frontal system
exits Monday with a more refreshing airmass moving behind it
with dewpoints dropping into the 50s and low 60s around next
Tuesday.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Short Term...MVFR to IFR conditions linger for much of the day
as ceilings lower and showers increase. A brief thunderstorm is
possible across New Hampshire terminals this afternoon, but
PROBs remain low. MVFR to IFR ceilings linger tonight, with fog
also possible at all terminals tonight. Fog is most likely at
RKD, LEB and HIE. Conditions then improve back to VFR tomorrow.
Long Term...Drier air aloft moving into the region will lead to
prevailing VFR during the day Thursday and Friday while patchy
fog Thursday and Friday nights could bring restrictions. A
return to VFR is likely Saturday morning with increasing chances
for showers and TSRA Saturday afternoon through Sunday that
will likely bring flight restrictions.
&&
.MARINE...
Short Term...Marginal SCA conditions develop this afternoon as
southerly winds freshen ahead of an approaching cold front.
Localized fog continues, with afternoon thunderstorms possible
today as well. Conditions then ease later tonight as the front
crosses the waters. High pressure begins to gradually build in
tomorrow.
Long Term...Winds and seas remain below SCA thresholds through
the period with weak high pressure moving over the waters in the
wake of a cold front that crosses Thursday. Another frontal
system approaches this weekend that will bring chances of
showers and storms over the waters, mainly on Sunday. A humid
airmass in place will continue the risk of reduced visibility in
fog.
&&
.HYDROLOGY...
Flood watch has been issued for northern New Hampshire for
Wednesday afternoon and evening. The environment is favorably
for moderate storm motions and some training in a very
warm/moist airmass with relatively skinny CAPE profiles. The
HREF over the past few cycles has pinpointed the terrain as
having the best chance of reaching flash flood guidance
values...with some probability matched mean 6 hourly amounts of
3".
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Flood Watch through this evening for NHZ001>006.
MARINE...Small Craft Advisory from 5 PM this afternoon to 2 AM EDT
Thursday for ANZ152-154.
&&
NEAR TERM...Clair/Schroeter
SHORT TERM...Clair
LONG TERM...SchroeterHazardous weather outlook, Jul 31, 3:46 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 346 AM EDT Wed Jul 31 2024 NHZ001>006-010800- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll- 346 AM EDT Wed Jul 31 2024 ...FLOOD WATCH REMAINS IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... This Hazardous Weather Outlook is for northern New Hampshire. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ022>028-NHZ014-010800- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Coastal Rockingham- 346 AM EDT Wed Jul 31 2024 This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices in the low to mid 90s are likely tomorrow, and may require heat headlines. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>021-033-NHZ007>013-015-010800- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec- Interior Cumberland Highlands-Sullivan-Merrimack-Belknap-Strafford- Cheshire-Eastern Hillsborough-Interior Rockingham- Western And Central Hillsborough- 346 AM EDT Wed Jul 31 2024 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices in the low to mid 90s are likely tomorrow south of the mountains, and may require heat headlines. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-010800- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 346 AM EDT Wed Jul 31 2024 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 31, 12:25 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Gray ME
1225 PM EDT Wed Jul 31 2024
MEZ018-023-NHZ010-013-014-311700-
Interior York ME-Coastal York ME-Strafford NH-Coastal Rockingham NH-
Interior Rockingham NH-
1225 PM EDT Wed Jul 31 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN YORK...NORTHEASTERN
ROCKINGHAM AND SOUTHEASTERN STRAFFORD COUNTIES THROUGH 100 PM EDT...
At 1225 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Epping to Seabrook. Movement was north at 30
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rochester, Portsmouth, Hampton, Durham, Exeter, Kittery, Sanford,
Dover, Somersworth, Barrington, Berwick, Farmington, Epping, Lebanon,
Brentwood, Greenland, South Berwick, York, Newington, and Seabrook.
This includes the following highways...
Interstate 95 between mile markers 1 and 14.
Interstate 95 in New Hampshire between mile markers 0 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4285 7082 4287 7082 4286 7085 4288 7088
4289 7092 4287 7097 4304 7119 4350 7094
4322 7056
TIME...MOT...LOC 1625Z 200DEG 25KT 4305 7108 4288 7090
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CombsThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:49 AM EDT | Small Craft Advisory | GYX | 23 hr | |
| Jul 31, 12:19 PM EDT | Special Marine Warning | GYX | 56 min | |
| Jul 31, 12:25 PM EDT | Special Weather Statement | GYX | Rockingham, Strafford | 35 min |
| Jul 31, 4:20 PM EDT | Special Weather Statement | GYX | Cheshire | 55 min |
| Jul 31, 4:23 PM EDT | Special Weather Statement | GYX | Grafton | 37 min |
| Jul 31, 4:45 PM EDT | Flash Flood Warning | GYX | Grafton | 4 hr |
Nearby
Flash Flood Warnings in Maine, 2024Flash Flood Warnings in New Hampshire, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.